…but not in the way you think.
The side effects have killed me. The short version: over the last 6 years I’ve tried 3 different kinds of hormonal birth control, once to try and reduce the pain of cramps, once for actual birth control, and once for acne. Every time, I became depressed. It seems my body HATES having my hormones f’ed with.
About a month and a half ago, I started a new kind (for acne) with great trepidation. It was a tentative, I’ll give it a try…but at the first sign of depression, the pills are in the trash. Well, the first signs came a couple weeks ago. But I thought I’d stick it out until my dermatologist appointment this week so we could discuss. And then, this weekend, I got a MIGRAINE.
It was horrible. I got a headache on Tuesday and it built all week, getting worse and worse. Saturday (at my in-laws), I woke up at 4 am puking and continued to throw up all day. From 4 a.m., when I tried to eat some toast, until 5 pm I didn’t keep a single thing down. Not even 7-Up. It wasn’t the flu. I’m pretty positive it was the headache. Now, I’ve never had a migraine, but I think this qualifies. I laid in a cool, dark room all day. Movement made it worse. Every time I ventured out to check on my mother-in-law and Meg, I ended up running to the bathroom instead. And this is the most important part: once Tylenol took the edge off the migraine, I could keep food down. Of course, I didn’t manage to keep any Tylenol down until the afternoon, which is why I didn’t manage to eat any food until dinner.
We were in town for a wedding. I missed it. I love weddings. It really stunk being sick away from home, but I do have to admit it was nice to have an eager babysitter (my mother-in-law) around all day!
I will NOT be trying this birth control pill again. Since hope springs eternal, I always think that maybe, just maybe, I’ll find one that doesn’t give me depression, so I’ll probably try again. I have to, if I want to take the super-strong-pills-that-cause-birth-defects for a shot at “curing” the acne (two forms of birth control are required). Although, I was on the fence about it anyway, so I think I’ll shelve it for awhile.
P.S. I know someone warned me about the potential for migraines on this particular kind of BC – was that here? If so, thank you! It helped to have a probable reason for why this happened – and how to make it never happen again.
P.P.S In case I wasn't clear enough: we do use back-up birth control and will continue to. We're not trying to get pregnant right now.